Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Milwaukee, WI

May 19, 2005Columbia County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 19, 2005, 3:35 PM CDT for Columbia County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 3:35 PM CDT (20:35 UTC)
Expired
May 19, 2005, 4:32 PM CDT
In force
57 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 83 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 192035
SVRMKX
WIC021-192130-
/O.NEW.KMKX.SV.W.0053.050519T2035Z-050519T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 430 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF PARDEEVILLE...OR ABOUT NEAR
  PORTAGE...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIO AROUND 350 PM CDT...
  CAMBRIA AROUND 355 PM CDT...
  FALL RIVER AROUND 410 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4360 8942 4342 8954 4329 8904 4353 8901

$$

MK/WOOD
3 follow-up statements
000 
WWUS53 KMKX 192051
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 PM CDT THU MAY 19 2005

WIC021-192130-
/O.CON.KMKX.SV.W.0053.000000T0000Z-050519T2130Z/
COLUMBIA-
350 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
COLUMBIA COUNTY...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR WYOCENA...MOVING SOUTHEAST AT 15 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIO BY 405 PM CDT...
  OTSEGO AND DOYLESTOWN BY 425 PM CDT...
  6 MILES WEST OF FALL RIVER AND 7 MILES WEST OF COLUMBUS BY 430 PM
  CDT...

AT 340 PM...LAW ENFORCEMENT OFFICIALS REPORTED HAIL UP TO QUARTER 
SIZE ABOUT 2 MILES SOUTH OF PORTAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4360 8942 4342 8954 4329 8904 4353 8901

$$

AFK/NJ
000 
WWUS53 KMKX 192117
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT THU MAY 19 2005

WIC021-192130-
/O.CON.KMKX.SV.W.0053.000000T0000Z-050519T2130Z/
COLUMBIA-
415 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
COLUMBIA COUNTY...

AT 413 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR OTSEGO...OR
ABOUT 9 MILES NORTHWEST OF COLUMBUS...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FALL RIVER AND COLUMBUS BY 425 PM CDT...

ANOTHER POSSIBLE SEVERE STORM WAS IN THE CAMBRIA AREA...MOVING EAST 
AT 35 MPH. THIS STORM WILL EXIT COLUMBIA COUNTY EAST OF CAMBRIA BY 
430 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4360 8942 4342 8954 4329 8904 4353 8901

$$

AFK/NJ
000 
WWUS53 KMKX 192132
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 PM CDT THU MAY 19 2005

WIC021-192141-
/O.EXP.KMKX.SV.W.0053.000000T0000Z-050519T2130Z/
COLUMBIA-
431 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA COUNTY EXPIRES AT 430
PM CDT...

THE REMAINING THUNDERSTORMS IN COLUMBIA COUNTY HAVE DIMINISHED IN 
STRENGTH AND ARE NO LONGER SEVERE.

ADDITIONAL STORMS ARE POSSIBLE THROUGH ABOUT 6 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4360 8942 4342 8954 4329 8904 4353 8901

$$

AFK/NJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU MAY 19 2005

.DISCUSSION...FORECAST FOCUS IS ON PCPN CHCS THROUGH THE WEEKEND.

FIRST OF A SERIES OF MID LEVEL S/W WORKING THROUGH THE STATE THIS
AFTERNOON. THIS ONE IS VIGOROUS. GFS SEEMS TO HAVE A BETTER FIX ON
THE POSITION FROM THE START. EARLY THIS AFTN THE S/W CORE WAS LOCATED
IN THE KARX VCNTY...DROPPING SSE.  SHOULD EXIT THE SOUTH EARLY THIS
EVENING. MAIN SFC TROF/WMFNT CUTS SE THROUGH THE CWA WITH TEMPERATURE
CONTRAST STRENGTHENED BY THE SE FLOW OFF THE COLD LAKE. 88D RETURNS
SHOW A SERIES OF WEAKER TROFS ARCING THROUGH THE CWA...SWIRLING INTO
THE MID LEVEL LOW. LOTS OF SHEAR ASSOCIATED WITH THIS UPR LOW SO
SMALL SPIN-UP OF WEAK TORNADO NOT OUT OF THE QUESTION. THOUGH
MAIN THREAT WILL BE WIND AND HAIL. LATE AFTN/VERY EARLY EVENING WILL
BE A LITTLE BUSY.

CLOUDS SHOULD HANG TIGHT TONIGHT. CLOUDS SHOULD CLEAR FROM EAST TO
WEST UNDER LLV ERLY FLOW ON FRIDAY.

NEXT CHANCE FOR RAIN MAY COME ON SATURDAY NOW. LOW PRESSURE TRACKS
NE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT AND FAVORABLE LLV JET
WITH STRONG TEMP RIDGE BECOMES FOCUS FOR MCS DEVELOPMENT ACROSS
NDKTA.  BY ERLY MORNING SATURDAY...THIS COMPLEX SHOULD BE ROLLING
ESE...BECOMING MORE SE WITH TIME. THE UPR JET CARRIES A CORE OF
DIFFLUENCE THROUGH THE CWA ON SATURDAY UNDER A COUPLED JET SIGNATURE.
THE THICKNESS PATTERN ALSO SUPPORTS A SE TRACK OF ANY CONVECTION
THROUGH THE STATE. HOWEVER...THIS COMPLEX WILL BE OF THE DYING BREED
WITH DECAYED REMNANTS OUR MAIN PESKY ISSUE ON SATURDAY.  INTRODUCTION
OF A CHANCE WILL RELY ON WHETHER SURROUNDING OFFICES ACCEPT THIS
SOLUTION.

YET ANOTHER THREAT FOR THUNDER COMES SATURDAY NIGHT AS A VERY
POTENT H5 S/W CRUSHES THE TOP OF THE MID LEVEL RIDGE LEANING INTO
THE GRT LKS REGION. ALTHOUGH IT LOOKS A LITTLE LESS IMPRESSIVE THAN
THE PREVIOUS RUNS...IT HAS LOT GOING FOR IT. VIGOROUS H5 S/W PLOWS
THROUGH THE CWA AROUND THE 12Z TIME FRAME WITH H5 CORE OF WINDS
REACHING 70 TO 80KTS JUST UPSTREAM OF THE CWA.  THE NEGATIVE FACTOR
IS THE SOMEWHAT WEAK LOOKING H8 FLOW AHEAD OF THE H5 SYSTEM.  WILL
KEEP POPS IN THE CHC CATEGORY FOR NOW.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DAVIS
Hazardous weather outlook, May 19, 11:38 AM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1138 AM CDT THU MAY 19 2005

WIZ046-047-051-052-056>060-062>072-201100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1138 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
...WITH A SLIGHT RISK THAT A FEW STORMS COULD BECOME SEVERE ALONG
AND SOUTH OF A JANESVILLE TO MILWAUKEE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL MAY AFFECT
THE AREA LATE SATURDAY NIGHT AND SUNDAY.  MORE THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WWW.WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-201100-
SHEBOYGAN WI TO WINTHROP HARBOR IL-
1138 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
WIND GUSTS TO 30 KNOTS AND SMALL HAIL MAY ACCOMPANY SOME OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS MAY AFFECT THE AREA LATE SATURDAY NIGHT AND
SUNDAY.  MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...  WWW.WEATHER.GOV/MILWAUKEE     /LOWER CASE/

REM

In the hours before

Local storm report, May 19, 3:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             JANESVILLE              42.68N 89.02W
05/19/2005  0.88 INCH        ROCK               WI   TRAINED SPOTTER

            AT HIGHWAY 11 AND 51.

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
311 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     1 SE MADISON            43.07N 89.37W
05/19/2005                   DANE               WI   TRAINED SPOTTER

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
312 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             AFTON                   42.60N 89.07W
05/19/2005  0.75 INCH        ROCK               WI   TRAINED SPOTTER

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 S JANESVILLE          42.67N 89.02W
05/19/2005  0.88 INCH        ROCK               WI   TRAINED SPOTTER

            NICKEL SIZE HAIL AT PRAIRIE ROAD AND JUST EAST OF I94.

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 SW JANESVILLE         42.66N 89.04W
05/19/2005  1.00 INCH        ROCK               WI   TRAINED SPOTTER

            QUARTER SIZE HAIL AT HIGHWAY 11 AND COUNTY ROAD D.

&&

BKONOP/GDAVIS
Local storm report, May 19, 3:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
332 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 W PORTAGE             43.55N 89.51W
05/19/2005  0.75 INCH        COLUMBIA           WI   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED ON THE INTERSTATE JUST WEST OF
            PORTAGE.

&&

BKONOP/GDAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:55 PM CDTSevere Thunderstorm WarningMKXDane, Green35 min
May 19, 2:28 PM CDTTornado WarningMKXGreen, Rock32 min
May 19, 2:40 PM CDTSevere Thunderstorm WarningMKXGreen50 min
May 19, 2:51 PM CDTSevere Thunderstorm WarningMKXDane39 min
May 19, 2:59 PM CDTTornado WarningMKXRock31 min
May 19, 3:27 PM CDTTornado WarningMKXRock, Walworth36 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningMKXGreen, Rock46 min
May 19, 3:31 PM CDTSevere Thunderstorm WarningMKXDane44 min
May 19, 3:33 PM CDTTornado WarningMKXRock27 min
May 19, 3:53 PM CDTTornado WarningMKXDane, Jefferson33 min
May 19, 3:56 PM CDTSevere Thunderstorm WarningMKXMarquette38 min
May 19, 4:13 PM CDTSevere Thunderstorm WarningMKXDane64 min
May 19, 4:40 PM CDTSevere Thunderstorm WarningMKXGreen, Rock55 min
May 19, 5:16 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson44 min
May 19, 5:24 PM CDTTornado WarningMKXRock38 min
May 19, 5:35 PM CDTSevere Thunderstorm WarningMKXGreen30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.